×

On the geometry of metric measure spaces. II. (English) Zbl 1106.53032

This is the second of two papers on the geometry of metric measure spaces \((M,d,m)\) presenting a concept of lower Ricci curvature bounds. In this paper, metric measure spaces satisfying a curvature-dimension condition \(\text{CD}(K,N)\), where \(K\in{\mathbb R}\), \(N\geq 1\), are studied. The condition \(\text{CD}(K,N)\) is more restrictive than the previous condition \(\underline{\text{Curv}}(M,d,m)\geq K\) studied in the first paper [[S]: K.-T. Sturm, Acta Math. 196, No. 1, 65–131 (2006; Zbl 1105.53035)]. The additional parameter \(N\) plays the role of an upper bound for the dimension, and loosely speaking the dimension-independent condition \(\underline{\text{Curv}}(M,d,m)\geq K\) is the borderline case of \(\text{CD}(K,N)\) for \(N=\infty\).
As in [S], the definition of the curvature-dimension condition is based on a convexity property for suitable functionals on the space \({\mathcal P}_2(M)\) of probability measures on \(M\). For finite \(N\), the basic object is the Rényi entropy functional \[ S_N(\rho m| m)=-\int\rho^{1-1/N}\,dm. \] A metric measure space \((M,d,m)\) satisfies the curvature-dimension condition \(\text{CD}(0,N)\) for some \(N\geq 1\) if and only if the Rényi entropy functionals \(S_{N'}(\cdot\,| m)\) for all \(N'\geq N\) are weakly convex on the space \({\mathcal P}_2(M,d,m)\) of w.r.t \(m\) absolutely continuous probability measures on \(M\): for each pair \(\nu_0\), \(\nu_1\in{\mathcal P}_2(M,d,m)\) there exists a geodesic \(\Gamma:[0,1]\to{\mathcal P}_2(M,d,m)\) connecting \(\nu_0\) and \(\nu_1\), with \[ S_{N'}(\Gamma(t)| m)\leq(1-t)S_{N'}(\nu_0| m)+ tS_{N'}(\nu_1| m) \] for all \(t\in[0,1]\) and \(N'\geq N\) (in the case \(K\neq 0\), the definition is more involved).
The main results of this paper are:
For Riemannian manifolds, \(\text{CD}(K,N)\) is equivalent to the condition \(\text{Ric}_M(\xi,\xi)\geq K| \xi| ^2\) for all \(\xi\in TM\) and \(\dim M\leq N\). Furthermore, for each metric measure space \((M,d,m)\) satisfying \(\text{CD}(K,N)\), the support of \(M\) has Hausdorff dimension \(\leq N\).
The curvature-dimension condition \(\text{CD}(K,N)\) is stable under \({\mathbf D}\)-convergence (the metric \({\mathbf D}\) was introduced in [S]), in particular, \(\text{CD}(K,N)\) is stable under measured Gromov-Hausdorff convergence. Moreover, for any reals \(K\), \(N\geq 1\), \(L\geq 0\) the family of normalized metric measure spaces with condition \(\text{CD}(K,N)\) and diameter \(\leq L\) is \({\mathbf D}\)-compact (compact w.r.t. measured Gromov-Hausdorff topology).
Condition \(\text{CD}(K,N)\) implies a generalized version of the Brunn-Minkowski inequality, e.g., if \(K=0\) then \[ m(A_t)^{1/N}\geq(1-t)m(A_0)^{1/N}+tm(A_1)^{1/N} \] for each \(t\in[0,1]\) and any pair of sets \(A_0\), \(A_1\subset M\), where \(A_t\) denotes the set of all possible points \(\gamma_t\) on geodesics in \(M\) with endpoints \(\gamma_0\in A_0\), \(\gamma_1\in A_1\);
Condition \(\text{CD}(K,N)\) implies the Bishop-Gromov volume comparison theorem, e.g., if \(K=0\) then \[ {m(B_r(x))\over m(B_R(x))}\geq\left({r\over R}\right)^N. \] Condition \(\text{CD}(K,N)\) for some \(K>0\) provides a sharp upper bound on the diameter (Bonnet-Myers theorem): \[ L\leq\pi\sqrt{{N-1\over k}}. \] Under minimal regularity assumptions, condition \(\text{CD}(K,N)\) implies property \(\text{MCP}(K,N)\) (measure contraction property): roughly spoken, \(\text{CD}(K,N)\) is a condition on the optimal transport between any pair of (absolutely continuous) probability measures on \(M\), whereas \(\text{MCP}(K,N)\) is a condition on the optimal transport between Dirac measures and the uniform distribution on \(M\). Most of the above results also remain true with condition \(\text{MCP}(K,N)\) in place of condition \(\text{CD}(K,N)\). Furthermore, every (complete locally compact) Alexandrov space with curvature \(\geq\kappa\) and with finite Hausdorff dimension \(n\) satisfies property \(\text{MCP}((n-1)\kappa,n)\).
Of particular interest are the analytic consequences of \(\text{MCP}(K,N)\). It allows one to construct a canonical Dirichlet form and a canonical Laplace operator on \(L_2(M,m)\), it implies a local Poincaré inequality, a scale invariant Harnack inequality, and Gaussian estimates for heat kernel, and it yields Hölder continuity of harmonic functions.
Similar results are independently obtained in by J. Lott and C. Villani [“Ricci curvature for metric-measure spaces via optimal mass transport”, arXive:math.DG/0412127, to appear in Ann. Math.], see also a survey by J. Lott [“Optimal transport and Ricci curvature for metric-measure spaces”, arXive:math.DG/0610154].

MSC:

53C23 Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces

Citations:

Zbl 1105.53035
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Ambrosio, L., Tilli, P.: Topics on Analysis in Metric Spaces. Oxford Lecture Series in Mathematics and its Applications, 25. Oxford University Press, Oxford (2004) · Zbl 1080.28001
[2] Bakry, D., Émery, M.: Diffusions hypercontractives. In: Séminaire de probabilités, XIX, 1983/84. Lecture Notes in Math., 1123, pp. 177–206. Springer, Berlin (1985)
[3] Bakry, D., Qian, Z.: Some new results on eigenvectors via dimension, diameter, and Ricci curvature. Adv. Math. 155, 98–153 (2000) · Zbl 0980.58020
[4] Chavel, I.: Riemannian Geometry–a Modern Introduction. Cambridge Tracts in Mathematics, 108. Cambridge University Press, Cambridge (1993) · Zbl 0810.53001
[5] Cheeger, J.: Differentiability of Lipschitz functions on metric measure spaces. Geom. Funct. Anal. 9, 428–517 (1999) · Zbl 0942.58018
[6] Cordero-Erausquin, D., McCann, R.J., Schmuckenschläger, M.: A Riemannian interpolation inequality à la Borell, Brascamp and Lieb. Invent. Math. 146, 219–257 (2001) · Zbl 1026.58018
[7] Gromov, M.: Metric Structures for Riemannian and non-Riemannian Spaces. Progress in Mathematics, 152. Birkhäuser Boston, Boston, MA (1999) · Zbl 0953.53002
[8] Hajłasz, P.: Sobolev spaces on an arbitrary metric space. Potential Anal. 5, 403–415 (1996) · Zbl 0859.46022
[9] Heinonen, J.: Lectures on Analysis on Metric Spaces. Springer, New York (2001) · Zbl 0985.46008
[10] Korevaar, N.J., Schoen, R.M.: Sobolev spaces and harmonic maps for metric space targets. Comm. Anal. Geom. 1, 561–659 (1993) · Zbl 0862.58004
[11] Kuwae, K., Shioya, T.: On generalized measure contraction property and energy functionals over Lipschitz maps. Potential Anal. 15, 105–121 (2001) · Zbl 0996.31006
[12] Kuwae, K., Shioya, T.: Sobolev and Dirichlet spaces over maps between metric spaces. J. Reine Angew. Math. 555, 39–75 (2003) · Zbl 1053.46020
[13] Lott, J., Villani, C.: Ricci curvature for metric-measure spaces via optimal transport. Preprint (2005) · Zbl 1178.53038
[14] Lott J., Villani, C.: Weak curvature conditions and Poincaré inequalities. Preprint (2005)
[15] Ohta, S.-I.: On measure contraction property of metric measure spaces. Preprint (2006)
[16] von Renesse, M.-K.: Local Poincaré via transportation. To appear in Math. Z · Zbl 1141.53076
[17] Sturm, K.-T.: Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality. J. Math. Pures Appl. 75, 273–297 (1996) · Zbl 0854.35016
[18] Sturm, K.-T.: Diffusion processes and heat kernels on metric spaces. Ann. Probab. 26, 1–55 (1998) · Zbl 0936.60074
[19] Sturm, K.-T.: Convex functionals of probability measures and nonlinear diffusions on manifolds. J. Math. Pures Appl. 84, 149–168 (2005) · Zbl 1259.49074
[20] Sturm, K.-T.: A curvature-dimension condition for metric measure spaces. C. R. Math. Acad. Sci. Paris 342, 197–200 (2006) · Zbl 1094.53030
[21] Sturm, K.-T.: On the geometry of metric measure spaces. I. Acta Math. 196, 65–131 (2006) · Zbl 1105.53035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.